Alert archive / North Carolina / Tornado Warnings in 2019

Tornado Warning 26, NWS Newport/Morehead City, NC

October 22, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Oct 22, 2019, 7:10 PM EDT for 4 counties in North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2019, 7:10 PM EDT (23:10 UTC)
Expired
Oct 22, 2019, 7:45 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Beaufort County, NC, Craven County, NC, Lenoir County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 7:40 PM EDTTSTM WND DMG3 S Wilmar, NCTREES DOWN AND POSSIBLE POWER LINE DAMAGE.
Oct 22, 7:43 PM EDTTORNADO3 Sse Wilmar, NCA BRIEF TORNADO OCCURRED NEAR THE INTERSECTION OF LEWIS AND GRAY ROADS IN NORTHEAST CRAVEN COUNTY. MOST OF THE DAMAGE WAS CONFINED TO A HOUSE NEAR THIS INTERSECTION AND CONSISTED OF MULTIPLE LARGER BRANCHES (4 TO 6 IN DIAMETER) THAT WERE SNAPPED OFF. A FEW SMA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WFUS52 KMHX 222310
TORMHX
NCC013-049-107-147-222345-
/O.NEW.KMHX.TO.W.0026.191022T2310Z-191022T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
710 PM EDT Tue Oct 22 2019

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Northeastern Lenoir County in eastern North Carolina...
  Northwestern Craven County in eastern North Carolina...
  Southeastern Pitt County in eastern North Carolina...
  Southwestern Beaufort County in eastern North Carolina...

* Until 745 PM EDT.
    
* At 710 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Grifton, or near Ayden, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Washington, Grifton, Calico, Shelmerdine, Black Jack, Wilmar,
  Chocowinity and Gardnerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3532 7747 3540 7751 3557 7713 3530 7696
TIME...MOT...LOC 2310Z 266DEG 28KT 3538 7745 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

SGK
1 follow-up statement
532 
WWUS52 KMHX 222322
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
722 PM EDT Tue Oct 22 2019

NCC107-222331-
/O.CAN.KMHX.TO.W.0026.000000T0000Z-191022T2345Z/
Lenoir NC-
722 PM EDT Tue Oct 22 2019

...THE TORNADO WARNING FOR NORTHEASTERN LENOIR COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3530 7696 3531 7723 3532 7740 3534 7740
      3534 7739 3535 7739 3535 7740 3541 7740
      3549 7708
TIME...MOT...LOC 2321Z 270DEG 28KT 3536 7734 

$$

NCC013-049-147-222345-
/O.CON.KMHX.TO.W.0026.000000T0000Z-191022T2345Z/
Craven NC-Pitt NC-Beaufort NC-
722 PM EDT Tue Oct 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHWESTERN CRAVEN...SOUTHEASTERN PITT AND SOUTHWESTERN BEAUFORT
COUNTIES...
    
At 721 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Grifton, or 8 miles southeast of Ayden, moving east
at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Calico, Wilmar and Gardnerville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.

&&

LAT...LON 3530 7696 3531 7723 3532 7740 3534 7740
      3534 7739 3535 7739 3535 7740 3541 7740
      3549 7708
TIME...MOT...LOC 2321Z 270DEG 28KT 3536 7734 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

SGK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Oct 22, 4:38 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 22, 4:38 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
438 PM EDT Tue Oct 22 2019

.SYNOPSIS...
A cold front will push through the area tonight. High pressure
then builds in Wednesday through Thursday night. Another cold
front approaches the area by the end of week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 4 PM Tuesday...A cold front is currently pushing across
the central piedmont and will move through ENC this evening.
Pre-frontal showers have been fairly sparse across ENC this
afternoon but expect a more organized line to push through this
evening just ahead of the front. SPC continues to outlook the
are in a marginal risk of severe with bulk shear around 50-60
kt across much of the area, however instability remains modest
with MUCAPE just around 500-1000 J/Kg, so the severe threat
seems fairly limited but still could see strong wind gusts if
stronger storms do develop. Showers will push offshore late this
evening with clearing through the overnight. CAA ramps up after
midnight with temps falling to the low to mid 50s inland to
lower 60s along the coast.

&&

.SHORT TERM /WEDNESDAY/...
As of 4 PM Tuesday...High pressure builds into the area from the
west with a much drier airmass in place with PW values dropping
to around a third of an inch. Expect mainly sunny skies with
highs near climo, generally in the lower 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 AM Tue...Strong high pressure will move across the
Deep South and settle over the Carolinas for the end of the work
week, keeping conditions dry and seasonable. Eventually the
high will move off to the northeast and make way for a system
coming out of the Gulf of Mexico, but long term models continue
to carry significant differences from Friday evening through the
weekend and into early next week. Therefore, a very low
confidence forecast for the back half of the long term. The GFS
solution at this time is much quicker with the arrival of a
frontal system spurred on by and upper level trough digging down
through the Mississippi Valley. The ECMWF solution doesn't
carry this feature and instead illustrates a more zonal pattern
in the upper levels and a continental surface high over the Ohio
Valley that keeps precipitation confined to the lower
Mississippi Valley. This results in a much later arrival time
for precipitation across eastern NC. While still favoring the
GFS solution for the time being, have gone ahead and cut PoP for
the weekend to slight chance and low end chance, to give some
acknowledgement to the EC solution.

Regardless what happens at the end of the long term, the front half
will be dry and temperatures should reach the low to mid 70s in most
locations Wednesday through Friday. At night, some decent
radiational cooling could see temps inland down in the low to mid
40s on Wednesday night, but rebounding Thursday and Friday nights
back into the 50s with mid 60s along the coast. This trend of 70s
during the day and 50s and 60s at night should continue through the
end of the long term but will be dependent upon the eventual
pattern.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/...
As of 130 PM Tue...Widespread MVFR conditions currently across
the terminals, and expect this to continue into this evening.
Scattered showers will continue through early this evening, and
may see a few thunderstorms develop bringing brief periods of
IFR and gusty winds. Will continue to handle with VCSH and
TEMPOs, given expected coverage. Expect VFR conditions to return
this evening, continuing into Wed. The front will cross the
terminals late this evening and overnight, and skies will clear
quickly from west to east.

Long Term /Wednesday night through Sunday/...
As of 430 AM Tuesday...VFR conditions are likely through
Friday. Some increase in cloud cover Friday ahead of the
approaching cold front. By Saturday, some brief sub-VFR
conditions may occur in scattered showers.

&&

.MARINE...
Short Term /through Wednesday/...
As of 415 PM Tuesday...A cold front is approaching from the west
with S to SE winds around 10-20 kt this afternoon. The front
will push through late this evening with winds becoming NW
around 15-20 kt after midnight. Could see an occasional gust to
25 kt but generally winds should remain below SCA criteria. Seas
currently around 3-5 ft this afternoon and guidance showing seas
building up to 6 ft across portions of the central and northern
waters and will hold on to the SCA in these locations. NW winds
diminish through the day Wednesday and expected to be around 10
kt or less by late in the day with seas subsiding to 2 to 4 ft.

Long Term /Wednesday night through Sunday/...
As of 430 AM Tuesday...With broad high pressure then building
into the region from the west, through late week will feature
winds at mostly 10 knots or less, approaching 15 knots closer to
20 nm offshore, with seas 2 to no more than 4 feet with no SCA
conditions expected.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until Noon EDT Wednesday for AMZ152-154.
     Small Craft Advisory until 2 AM EDT Wednesday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...RTE
AVIATION...RTE/CQD
MARINE...RTE/SK
Hazardous weather outlook, Oct 22, 7:06 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
706 AM EDT Tue Oct 22 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-231115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
706 AM EDT Tue Oct 22 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible this afternoon.
The primary threat with these storms is damaging wind gusts, but an
isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-231115-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
706 AM EDT Tue Oct 22 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

A few strong to severe thunderstorms are possible this afternoon.
The primary threat with these storms is damaging wind gusts, but an
isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-231115-
Hatteras Island-
706 AM EDT Tue Oct 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS AND MODERATE
RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

A few strong to severe thunderstorms are possible this afternoon.
The primary threat with these storms is damaging wind gusts, but an
isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-231115-
Northern Outer Banks-
706 AM EDT Tue Oct 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

A few strong to severe thunderstorms are possible this afternoon.
The primary threat with these storms is damaging wind gusts, but an
isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 22, 7:03 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
703 PM EDT Tue Oct 22 2019

NCZ044-079-091-193-222330-
Greene-Lenoir-Northern Craven-Pitt-
703 PM EDT Tue Oct 22 2019

...A HEAVY SHOWER WILL AFFECT SOUTHEASTERN GREENE...NORTHEASTERN
LENOIR... NORTHWESTERN CRAVEN...SOUTHEASTERN PITT AND WESTERN
BEAUFORT COUNTIES...

At 702 PM EDT, a heavy shower was located near Graingers, or 7 miles
southwest of Ayden, moving east at 40 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Grifton, Shelmerdine,
Calico, Black Jack, Wilmar, Graingers, Roundtree, Grimesland,
Simpson, Hookerton and Gardnerville.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Weak rotation has been noted with this storm. While not immediately
likely, a tornado could form at any time.

LAT...LON 3564 7717 3561 7714 3560 7715 3560 7714
      3555 7712 3552 7718 3551 7718 3550 7717
      3549 7718 3546 7717 3543 7719 3542 7718
      3538 7712 3530 7757 3543 7763
TIME...MOT...LOC 2302Z 255DEG 35KT 3540 7753

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:26 PM EDTBeach Hazards StatementMHXDare24 hr
Oct 22, 7:03 PM EDTSpecial Weather StatementMHXPitt27 min
Oct 22, 7:39 PM EDTTornado WarningMHXBeaufort, Craven39 min
Oct 22, 7:53 PM EDTSpecial Marine WarningMHX39 min

Nearby

Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.